Learn something new every day
More Info... by email
The most common Botox® side effects are drowsiness, muscle weakness and difficulty swallowing. Other symptoms may include nausea, sore facial muscles and irritated eyes. It is stated that most people experience no side effects and those that do usually have very mild reactions which go away after a couple of weeks. Those who have symptoms which persist beyond a couple of weeks are advised to see their doctors right away. Symptoms are also generally treatable with the proper rest and care instructions given by the surgeon or spa administering the Botox® injections.
Drowsiness is one of the most commonly reported Botox® side effects and may last for a few days after treatment. Just as with most medications, patients should not drive or operate machinery if they are feeling even slightly drowsy after Botox®. It is difficult to predict how severely a patient will react to the procedure, especially when he or she has never had it done before. Generally, the patient will receive instructions for heavy rest and recuperation for at least two days after the treatment to avoid any issues with drowsiness. The cautions for those experiencing nausea after Botox® treatment are very similar to those experiencing drowsiness, and it is even common for a patient to experience them together.
Muscle weakness is mostly reported for the facial and neck muscles or those surrounding the area of injection. This soreness or weakness could last for a couple of weeks after injection, but should lessen over that time. It is generally advised that a patient contact a doctor immediately if he or she loses all feeling or control of these muscles at any time.
Many patients also experience a difficulty swallowing, especially for the first three to five days after the treatment. This may be due to the muscles being weak, sore or even due to inflammation around the area. Irritated eyes or even dry mouth may also accompany these common Botox® side effects.
It is important that a patient not administer self-treatment with medicine until he or she seeks advice from a medical professional about the Botox® side effects. Taking any medication for swelling, pain or any other side effect might have an adverse reaction with the Botox® treatment. A doctor will usually prescribe a low-dose pain or anti-inflammatory medication, which is usually safe to use after a treatment. On the same note, it is important that the patient informs whoever is administering the Botox® of any known illnesses, allergies or current medications to avoid possibly serious reactions.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!